Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 13, 2002, 3:16 PM MDT for Chaves County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2002, 3:16 PM MDT (21:16 UTC)
- Expired
- Sep 13, 2002, 4:15 PM MDT
- In force
- 59 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Chaves County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS55 KABQ 132116 SVRABQ NMC005-132215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 315 PM MDT FRI SEP 13 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 415 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR REPORTED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MESA... OR ABOUT 38 MILES NORTH OF ROSWELL...MOVING SOUTH AT 15 MPH. AT 236 PM MDT LAW ENFORCEMENT HAD REPORTED A TORNADO FROM THIS THUNDERSTORM WHEN IT WAS NEAR MESA. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL NORTHERN CHAVES COUNTY LAT...LON 3400 10487 3372 10486 3371 10442 3399 10452
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:30 AM MDT, 10 hours 46 minutes earlier.
Area forecast discussion, Sep 13, 4:30 AM MDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 430 AM MDT FRI SEP 13 2002 CENTER OF UPPER TROUGH HAS NOT MOVED MUCH SINCE THIS TIME YESTERDAY WITH TROUGH AXIS STILL NORTHWEST OF THE 4 CORNERS. MODELS SIMILAR IN HANGING AXIS BACK AND BRINGING IT ACROSS THE CWA IN TWO PIECES. THE FIRST ONE TODAY...WHICH WILL PRODUCE ANOTHER ROUND OF CONVECTION. COULD BE AS POTENT AS YESTERDAY. MAIN CONCERN WILL STRAIGHT LINE WIND POTENTIAL AS MID LAYERS CONTINUE TO DRY OUT. ALSO...HAIL AND ROTATING SUPERCELLS WILL BE A GREATER THREAT ACROSS THE EAST LATE THIS AFTERNOON INTO THE EVENING HOURS WHEN SURFACE HEATING AND SHEAR PROFILES ARE MAXIMIZED. CONVECTION SHOULD START OUT FIRST OVER THE NORTHWEST AND NORTHERN MOUNTAINS AND SPREAD EAST AS WAS THE CASE YESTERDAY. THERE WILL BE PLENTY OF SUNSHINE THROUGH THE MORNING HOURS AND DEWPOINTS WILL BE SLOW IN MIXING OUT. WOULD SUSPECT SW ZONES TO HAVE THE LOWEST POPS WITH A GRADUAL INCREASE AS WE GO NORTH AND EAST. TEMPS TODAY A LITTLE COOLER ACROSS THE NORTH AS THE INITIAL TROUGH AXIS SWINGS THROUGH LOWERING HEIGHTS FROM YESTERDAY. SOUTH AND EAST SHOULD SEE SIMILAR TEMPS AS WHAT WAS REPORTED ON THU. THE SECOND SPOKE (MAIN AXIS) SWINGS THROUGH THE 4 CORNERS LATE TONIGHT AND GRADUALLY TRANSVERSE THE CWA ON SATURDAY. DECENT SURFACE HIGH BUILDS IN FROM THE NORTH AS MODERATELY STRONG COLD FRONT CROSSES THE FORECAST REGION. ORIENTATION OF THE UPPER TROUGH (NORTHEAST-SOUTHWEST) AND PLACEMENT OF THE SURFACE RIDGE LOOKS LIKE AN UPSLOPE EVENT FOR MUCH OF THE EAST ON SATURDAY. POST FRONTAL LIGHT RAIN WITH EMBEDDED SHOWERS COULD BE A WIDESPREAD LOW POP EVENT. NGM/ETA EVEN PUSH MID LEVEL 70 PERCENT MEAN RH CLOSE TO THE DIVIDE UNDER A DECENT NORTHEAST FLOW. TEMPS ON SATURDAY WILL BE DIFFICULT. CCA...UPSLOPE...CLOUDS AND RAIN COULD ALLOW TEMPS TO BE LOWER THEN GUIDANCE. AVN THE COOLEST... SHOWS UPPER 50S AND LOW 60S ACROSS MUCH OF THE NORTHERN MOUNTAINS AND NORTHEAST. WESTERN ZONES WILL ALSO BE BELOW NORMAL...TEMP WISE...BUT WILL SEE DRY CONDITIONS. WILL TREND FORECAST IN THIS DIRECTION AND WILL TAKE THE BOGEY IF IT DOES NOT MATERIALIZE. UPPER RIDGE IN SIGHT AND WILL BEGIN TO SPREAD ACROSS CWA ON SUNDAY. GRADUALLY WARMING TEMPERATURES AND DRIER CONDITIONS. AVN/GFS CONTINUES TO INDICATE THE RIDGE FLATTENING MONDAY AS POTENT SHORT WAVE TROUGH MOVES ACROSS THE NORTHERN ROCKIES. WESTERLIES TAKE HOLD THROUGH THE BEGINNING OF NEXT WEEK. ABQ BE 076/054 072/052 076 49221 SAF BE 074/047 068/045 073 49231 TCC BE 083/057 068/055 075 49353 .ABQ...NONE. GB
In the hours before
Special weather statement, Sep 13, 11:00 AM MDT, 4 hours 16 minutes before
NMZ001>021-026-132300- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL NEW MEXICO NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1100 AM MDT FRI SEP 13 2002 NORTH AND CENTRAL NEW MEXICO SEVERE THUNDERSTORM OUTLOOK...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF EASTERN AND SOUTHERN PORTIONS OF THE AREA THIS AFTERNOON AND EVENING. MAIN THREAT FROM THE POTENTIAL SEVERE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. ELSEWHERE THUNDERSTORMS WILL PRODUCE GUSTY MICROBURST WINDS OF 40 TO 50 MPH AND SMALL HAIL. BURNED AREA RAIN OUTLOOK...SMALL AMOUNTS OF RAIN CAN STILL PRODUCE MAJOR FLASH FLOODING IN AREAS THAT HAVE SUFFERED RECENT LARGE WILDFIRES. THE POTENTIAL FOR FLASH FLOODING NEAR AND DOWNSTREAM FROM BURNT AREAS TODAY AND TONIGHT... IN WESTERN COLFAX COUNTY...MODERATE TO HIGH. IN NORTHERN SANTA FE AND SOUTHEAST RIO ARRIBA COUNTIES...MODERATE TO HIGH. LOS ALAMOS AND SAN MIGUEL COUNTIES...MODERATE AND IN LINCOLN COUNTY...MODERATE TO HIGH. WEATHER SYNOPSIS...THE ATMOSPHERE IS QUITE UNSTABLE TODAY AND THERE IS SUFFICIENT MOISTURE TO FUEL AFTERNOON THUNDERSTORMS. THERE IS ENOUGH WIND SHEAR TO ORGANIZE THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTH AND EAST. AS STORMS BECOME ORGANIZED THIS AFTERNOON AND EVENING...SOME OF THE STORMS WILL BECOME SEVERE. SPOTTER ACTIVATION...COULD BE NEEDED LATER TODAY AND THIS EVENING. COUNTIES IN EASTERN AND SOUTHERN NEW MEXICO WHERE SKYWARN SPOTTERS MAY BE REQUIRED... LINCOLN... SOCORRO... CATRON... UNION... HARDING... QUAY... CURRY... ROOSEVELT... COLFAX... MORA... SAN MIGUEL... GUADALUPE... TORRANCE... DE BACA... CHAVES... THIS OUTLOOK PRODUCT IS FOR PLANNING PURPOSES TO IDENTIFY POTENTIAL HAZARDOUS OR LIFE THREATENING WEATHER. IT IS NOT INTENDED TO REPLACE SPECIFIC STATEMENTS OR WARNINGS RELATED TO FLASH FLOODS AND SEVERE THUNDERSTORMS. THIS OUTLOOK PERTAINS TO NORTHERN AND CENTRAL NEW MEXICO. FOR FAR SOUTHEAST NEW MEXICO USE PRODUCT WWUS84 KMAF. FOR SOUTHCENTRAL AND SOUTHWEST NEW MEXICO USE PRODUCT WWUS84 KEPZ.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 6:20 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 40 min |
| Sep 12, 6:26 PM MDT | Tornado Warning | ABQ | Sandoval | 49 min |
| Sep 13, 2:41 PM MDT | Tornado Warning | ABQ | Chaves | 34 min |
| Sep 13, 2:41 PM MDT | Tornado Warning | ABQ | Chaves | 34 min |
| Sep 13, 2:44 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 61 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.